Tennessee, 2010

Winter Storm in Tennessee, February 8 to 9, 2010

February 8 to 9, 2010 · NWS MEG · 20 events in 20 counties and zones

A low pressure system tracked east from Texas into Central Mississippi February 8th and 9th, 2010. Cold arctic air was already in place during the early morning hours of February 8th when a mesoscale convective snow band developed ahead of the approaching low pressure system over Central Arkansas.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A low pressure system tracked east from Texas into Central Mississippi February 8th and 9th, 2010. Cold arctic air was already in place during the early morning hours of February 8th when a mesoscale convective snow band developed ahead of the approaching low pressure system over Central Arkansas. The band moved across East Central Arkansas into extreme North Mississippi and extreme Southwest Tennessee shortly before sunrise. This initial band of snow produced snow accumulations of 4 to 6 inches. Additional snow bands moved into the Mid-South later on in the morning as the low pressure system tracked east. Heavy snow from these bands fell across portions of Northwest Tennessee. Snow accumulations ranged from 4 to 8 inches with the heaviest falling between Dyersburg and Millington. Areas south and east of the heavy snow area saw precipitation change from snow to sleet and eventually to all rain as warmer air ahead of the low pressure system moved into the region. Some sleet accumulations occurred as well. Precipitation ended as flurries during the early morning hours of February 9th. The snow covered roads created hazardous driving conditions which caused numerous accidents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 7, 11:54 PM CST, 4 hours 6 minutes earlier.

Area forecast discussion, Feb 7, 11:54 PM CST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1154 PM CST SUN FEB 7 2010

.UPDATE...

UPDATED AVIATION DISCUSSION FOR 06Z TAFS.

&&

.DISCUSSION...

/ISSUED 1126 PM CST SUN FEB 7 2010/

UPDATE...05Z SURFACE ANALYSIS PLACES A SURFACE LOW OVER NEW
MEXICO LATE THIS EVENING WHILE A RIDGE OF HIGH PRESSURE STRETCHES
FROM THE MID ATLANTIC STATES BACK THROUGH THE SOUTHEAST UNITED
STATES. ACROSS THE MID SOUTH TEMPERATURES AS OF 11 PM CST ARE
PREDOMINANTLY IN THE UPPER 20S TO LOWER 30S. PRIMARY CONCERN FOR
OVERNIGHT INTO MONDAY IS WINTER WEATHER POTENTIAL.

REGIONAL WSR-88D RADAR TRENDS CONTINUE TO SHOW A RAPID INCREASE IN
PRECIPITATION ACROSS ARKANSAS THIS EVENING AS A LOW BEGINS TO MOVE
FROM NEW MEXICO AND INTO THE SOUTHERN PLAINS. FREEZING RAIN/SNOW
HAVE BEEN REPORTED OVER THE PAST COUPLE HOURS ACROSS PORTIONS NEAR
POCAHONTAS THIS EVENING. BASED ON THE LATEST AVAILABLE
DATA...THINK THE GFS AND SREF SHORT TERM MODELS MAY BE HANDLING
THE FORECAST BEST AT THIS TIME...THOUGH NOT PERFECT. WENT AHEAD
AND ISSUED A WINTER STORM WARNING FOR NORTHEAST
ARKANSAS...MISSOURI BOOTHEEL AND LAKE COUNTY AS SIGNIFICANT
AMOUNTS OF WINTER PRECIPITATION...PREDOMINANTLY IN THE FORM OF
SNOW ARE EXPECTED. ALSO ISSUED WINTER WEATHER ADVISORIES
SURROUNDING THE WARNING AREA. ALTHOUGH MODEL SOUNDINGS SUGGEST
PRECIPITATION MAINLY IN THE FORM OF SNOW...CONCERNED THAT MODELS
MAY BE UNDERESTIMATING SOME WARM AIR ALOFT BASED ON SHORT TERM
TRENDS.

AS A RESULT...HAVE ONSET OF PRECIPITATION LATE TONIGHT STARTING
OUT AS A WINTRY MIX OF FREEZING RAIN...SLEET...SNOW TRANSITIONING
TO A RAIN/SNOW MIX ACROSS THE ADVISORY AREA DURING THE DAY MONDAY.
ACROSS THE WARNING AREA...A WINTRY MIX OF PRECIPITATION IS
EXPECTED TO TRANSITION OVER TO PREDOMINANTLY SNOW OVERNIGHT
TOWARDS MONDAY MORNING. OVERNIGHT SHIFT WILL CONTINUE TO MONITOR
WINTER WEATHER TRENDS AND MAKE ANY NECESSARY ADJUSTMENTS TO
FORECAST.

UPDATED GRIDS ALREADY PUBLISHED.

CJC

&&

.AVIATION...

06Z TAFS

DETERIORATING CONDITIONS ARE OCCURRING QUICKER THAN PREVIOUSLY
THOUGHT AT ALL SITES EXCEPT KTUP.

AT KMEM...MVFR CONDITIONS AND PRECIP WILL MOVE IN 09-11Z. KEPT MIX
OF -SNRA 1030-1900Z...BUT MAYBE MORE SN MAY OCCUR...WHICH COULD
SIGNIFICANT LOWER CONDITIONS TO IFR OR WORSE ANYTIME DURING THIS
TIME FRAME. APPEARS PRECIP SHOULD TURN OVER TO -RA AFTER 19Z. IFR
CONDITIONS ARE POSSIBLE AFTER 19Z...BUT MORE LIKELY TO HOLD OFF
UNTIL AFTER 06Z.

AT KMKL AND KJBR...MVFR CONDITIONS AND PRECIP WILL MOVE
IN...08-10Z AT KJBR...AND 10-14Z AT KMKL. IFR CONDITIONS ARE
LIKELY AT KJBR WITH -SN AFTER 19Z...WITH SOME -IP...-FZRA...AND
LIFR CONDITIONS POSSIBLE...EVEN AS EARLY AS 10Z AT THIS SITE.
MAINLY -SN EXPECTED AT KJBR. AT KMKL...WENT WITH -SNPL/-SN MENTION
13-21Z WITH SOME -RA MIXING IN AFTERWORDS...THOUGH PRECIP TYPE
CONFIDENCE REMAINS VERY LOW AT THIS SITE. IFR CONDITIONS ARE POSSIBLE
AT KMKL AFTER 13Z...ESPECIALLY IF -SN REMAINS MAIN PRECIP TYPE.

AT KTUP...CURRENT MVFR CEILING LAYER JUST EAST OF THIS SITE WILL
PROBABLY BEGIN TO SPREAD NW DURING THE NEXT FEW HOURS...SO KEPT
MVFR CONDITIONS AFTER 11Z...THOUGH CONFIDENCE OF MVFR CONDITIONS
REMAINS FAIRLY LOW. THINK BULK OF -RA WILL HOLD OFF UNTIL AFTER
00Z.

MBS

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  42  30  35  29 /   0  10 100 100
MKL  39  25  37  31 /   0  10  70 100
JBR  39  27  32  25 /   0  50 100 100
TUP  44  30  44  40 /   0  10  50 100

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WINTER STORM WARNING UNTIL 6 AM CST TUESDAY FOR CLAY-CRAIGHEAD-
     GREENE-LAWRENCE-MISSISSIPPI-POINSETT-RANDOLPH.

     WINTER WEATHER ADVISORY UNTIL 6 AM CST TUESDAY FOR CRITTENDEN-
     CROSS-ST. FRANCIS.

MO...WINTER STORM WARNING UNTIL 6 AM CST TUESDAY FOR DUNKLIN-PEMISCOT.

MS...NONE.
TN...WINTER STORM WARNING UNTIL 6 AM CST TUESDAY FOR LAKE.

     WINTER WEATHER ADVISORY FROM 5 AM TO 4 PM CST MONDAY FOR SHELBY-
     TIPTON.

     WINTER WEATHER ADVISORY FROM 5 AM MONDAY TO 6 AM CST TUESDAY FOR
     DYER-LAUDERDALE-OBION.

&&
Hazardous weather outlook, Feb 7, 10:37 PM CST, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1037 PM CST SUN FEB 7 2010

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-081200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1037 PM CST SUN FEB 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

A LIGHT WINTRY MIX OF PRECIPITATION WILL AFFECT AREAS NORTHWEST
OF A FORREST CITY ARKANSAS TO MEMPHIS TO UNION CITY TENNESSEE
LINE...MAINLY AFTER 3 AM. LIGHT SNOW AND ICE ACCUMULATIONS ARE
POSSIBLE IN THESE AREAS. WINTER STORM WARNINGS AND WINTER WEATHER
ADVISORIES ARE IN EFFECT FOR THESE AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WINTER STORM WILL IMPACT THE MID SOUTH MONDAY AND MONDAY NIGHT.

A WINTER STORM WARNING FOR MAINLY HEAVY SNOW IS IN EFFECT FOR
NORTHEAST ARKANSAS...MISSOURI BOOTHEEL...AND LAKE COUNTY TENNESSEE
THROUGH MONDAY NIGHT.

WINTER WEATHER ADVISORIES ARE IN EFFECT FOR MINOR SNOW AND ICE
ACCUMULATIONS NORTHWEST OF A LINE FROM FORREST CITY ARKANSAS TO
MEMPHIS TO UNION CITY TENNESSEE.

WINTER WEATHER ADVISORIES MAY BE NECESSARY FOR AREAS NORTH OF A
HELENA ARKANSAS TO PARSONS TENNESSEE THAT ARE NOT UNDER A CURRENT
WINTER STORM WARNING OR WINTER WEATHER ADVISORY.

PLEASE REFER TO THE LATEST WINTER STORM WARNINGS...WINTER WEATHER
ADVISORIES...AND STATEMENTS FOR ADDITIONAL INFORMATION.

ANOTHER LOW PRESSURE SYSTEM WILL TRACK TO THE SOUTH OF THE
MIDSOUTH THURSDAY NIGHT INTO FRIDAY EVENING BRINGING A CHANCE FOR
LIGHT SNOW TO THE AREA. SOME MINOR SNOW ACCUMULATIONS COULD OCCUR.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT SNOW AND ICE AMOUNTS AND PRECIPITATION TYPES TO THE
NATIONAL WEATHER SERVICE OFFICE IN MEMPHIS.

MBS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 winter storm. Local standard time, as filed.

Winter Storm, Shelby

When
February 8, 4:00 AM CST to February 9, 1:00 AM CST
Where
Shelby forecast zone
Injuries
0 direct, 1 indirect
Reported by
Trained Spotter
Coordinates
35.184, -89.896 (the zone’s center; the record gives no point)

Two to six inches of snow fell across Shelby County.

Winter Storm, Fayette

When
February 8, 5:00 AM CST to February 9, 1:00 AM CST
Where
Fayette forecast zone
Reported by
Trained Spotter
Coordinates
35.197, -89.414 (the zone’s center; the record gives no point)

Four to six inches of snow fell across Fayette County.

Winter Storm, Hardeman

When
February 8, 5:00 AM CST to February 9, 2:00 AM CST
Where
Hardeman forecast zone
Reported by
Trained Spotter
Coordinates
35.207, -88.993 (the zone’s center; the record gives no point)

Four to six inches of snow fell across Hardeman County.

Winter Storm, Tipton

When
February 8, 6:00 AM CST to February 9, 1:00 AM CST
Where
Tipton forecast zone
Reported by
Trained Spotter
Coordinates
35.497, -89.759 (the zone’s center; the record gives no point)

Six to eight inches of snow fell across Tipton County.

Winter Storm, McNairy

When
February 8, 6:00 AM CST to February 9, 2:00 AM CST
Where
McNairy forecast zone
Reported by
Trained Spotter
Coordinates
35.175, -88.564 (the zone’s center; the record gives no point)

Two to four inches of snow fell across McNairy County.

Winter Storm, Hardin

When
February 8, 7:00 AM CST to February 9, 2:00 AM CST
Where
Hardin forecast zone
Reported by
Trained Spotter
Coordinates
35.199, -88.184 (the zone’s center; the record gives no point)

Two to four inches of snow fell across Hardin County.

Winter Storm, Chester

When
February 8, 8:00 AM CST to February 9, 2:00 AM CST
Where
Chester forecast zone
Reported by
Trained Spotter
Coordinates
35.422, -88.613 (the zone’s center; the record gives no point)

Two to four inches of snow fell across Chester County.

Winter Storm, Haywood

When
February 8, 9:00 AM CST to February 9, 2:00 AM CST
Where
Haywood forecast zone
Reported by
Trained Spotter
Coordinates
35.583, -89.284 (the zone’s center; the record gives no point)

Four to six inches of snow fell across Haywood County.

Winter Storm, Lauderdale

When
February 8, 10:00 AM CST to February 9, 1:00 AM CST
Where
Lauderdale forecast zone
Reported by
Trained Spotter
Coordinates
35.761, -89.631 (the zone’s center; the record gives no point)

Six to eight inches of snow fell across Lauderdale County.

Winter Storm, Madison

When
February 8, 10:00 AM CST to February 9, 2:00 AM CST
Where
Madison forecast zone
Reported by
Trained Spotter
Coordinates
35.608, -88.838 (the zone’s center; the record gives no point)

Two to four inches of snow fell across Madison County.

Winter Storm, Decatur

When
February 8, 10:00 AM CST to February 9, 2:00 AM CST
Where
Decatur forecast zone
Reported by
Trained Spotter
Coordinates
35.603, -88.109 (the zone’s center; the record gives no point)

Two to three inches of snow fell across Decatur County.

Winter Storm, Dyer

When
February 8, 1:00 PM CST to February 9, 1:00 AM CST
Where
Dyer forecast zone
Reported by
Trained Spotter
Coordinates
36.059, -89.414 (the zone’s center; the record gives no point)

Four to six inches of snow fell across Dyer County.

Winter Storm, Obion

When
February 8, 3:00 PM CST to February 9, 1:00 AM CST
Where
Obion forecast zone
Reported by
Trained Spotter
Coordinates
36.358, -89.149 (the zone’s center; the record gives no point)

Four inches of snow fell across Obion County.

Winter Storm, Weakley

When
February 8, 3:00 PM CST to February 9, 1:00 AM CST
Where
Weakley forecast zone
Reported by
Trained Spotter
Coordinates
36.298, -88.718 (the zone’s center; the record gives no point)

Four to five inches of snow fell across Weakley County.

Winter Storm, Gibson

When
February 8, 3:00 PM CST to February 9, 2:00 AM CST
Where
Gibson forecast zone
Reported by
Trained Spotter
Coordinates
35.997, -88.933 (the zone’s center; the record gives no point)

Four to seven inches of snow fell across Gibson County. In addition, some minor sleet accumulations occurred as well.

Winter Storm, Lake

When
February 8, 3:00 PM CST to February 9, 1:00 AM CST
Where
Lake forecast zone
Reported by
Trained Spotter
Coordinates
36.335, -89.493 (the zone’s center; the record gives no point)

Four to six inches of snow fell across Lake County.

Winter Storm, Crockett

When
February 8, 3:00 PM CST to February 9, 2:00 AM CST
Where
Crockett forecast zone
Reported by
Trained Spotter
Coordinates
35.814, -89.139 (the zone’s center; the record gives no point)

Four to six inches of snow fell across Crockett County.

Winter Storm, Henry

When
February 8, 4:00 PM CST to February 9, 2:00 AM CST
Where
Henry forecast zone
Reported by
Trained Spotter
Coordinates
36.332, -88.301 (the zone’s center; the record gives no point)

Four to five inches of snow fell across Henry County.

Winter Storm, Carroll

When
February 8, 4:00 PM CST to February 9, 2:00 AM CST
Where
Carroll forecast zone
Reported by
Trained Spotter
Coordinates
35.973, -88.450 (the zone’s center; the record gives no point)

Four to five inches of snow fell across Carroll County. In addition,up to a half inch of sleet fell along with the snow.

Winter Storm, Henderson

When
February 8, 4:00 PM CST to February 9, 2:00 AM CST
Where
Henderson forecast zone
Reported by
Trained Spotter
Coordinates
35.654, -88.388 (the zone’s center; the record gives no point)

Two to four inches of snow fell across Henderson County.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 216610, 216611, 216612, 216609, 216613, 216614, 216616, 216605, 216602, 216606, 216617, 216596, 216587, 216588, 216595, 216600, 216604, 216589, 216591, 216608.